Colorado, 2011Flood in Colorado, June 1 to 30, 2011
June 1 to 30, 2011 · NWS GJT · 1 event in 1 county or zone
A record snowpack along the Colorado River basin caused an extended period of high river flows along the Colorado River across Mesa County in June.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A record snowpack along the Colorado River basin caused an extended period of high river flows along the Colorado River across Mesa County in June.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 31, 1:57 PM MST, 10 hours 3 minutes earlier.
Area forecast discussion, May 31, 1:57 PM MST, 10 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
257 PM MDT TUE MAY 31 2011
.SHORT TERM...TONIGHT THROUGH THURSDAY...
THE NEXT UPPER LEVEL LOW PRESSURE SYSTEM TO AFFECT OUR WEATHER LATER
IN THE WEEK WILL BE SPINNING OFF THE WEST COAST TONIGHT AND MOVING
INTO NRN CA BY SUNRISE. THIS PROVIDES A DRY SWRLY FLOW FOR OUR
CWA. LITTLE OVERALL CHANGE IS SEEN WEDNESDAY BUT SURFACE WINDS WILL
PICKUP A BIT DURING THE AFTERNOON AND SFC PRESSURE GRADS TIGHTEN
AND WINDS ALOFT INCREASE. WARMER TEMPS WILL ALSO AID SNOW MELT AND
ASSOCIATED RUNOFF. THE UPPER LOW MOVES INTO THE GRT BASIN WED NIGHT
CAUSING WINDS OVER OUR REGION TO INCREASE. EXPECT MID-SLOPES AND
RIDGETOP LOCATIONS WILL NOT DECOUPLE AND REMAIN BREEZY OVERNIGHT.
THURSDAY THE MAIN WEATHER MESSAGE WILL BE WIND. H7 WINDS INCREASE TO
40-50 KTS ALONG WITH TIGHTENING P-GRADS. HAVE DECIDED TO ISSUE A WIND
ADVISORY FOR ALL THE VALLEY LOCATIONS. OTHERWISE MOISTURE LEVELS ARE
QUITE LOW SO EXPECT NO MEANINGFUL CONVECTION.
.LONG TERM...THURSDAY NIGHT THROUGH MONDAY...
TROF/FRONTAL PASSAGE IS EXPECTED THURSDAY NIGHT...BUT DESPITE
DYNAMICAL FORCING THERE IS LITTLE MOISTURE AVAILABLE FOR ANY
PRECIP. WINDS ALSO REMAIN SOUTHWESTERLY. HIGH PRESSURE REBUILDS IN
FROM THE SOUTHEAST DURING THE PERIOD OF FRI-MON AS THE NEXT CLOSED
LOW SPINS OFF THE WEST COAST THEN MOVES SLOWLY INLAND. BOTH THE GFS
AND EC HINT AT BRINGING SOME SUBTROPICAL MSTR NORTHWARD BUT FOR RIGHT
NOW CONFIDENCE IS LOW. EC ALSO SLIGHTLY FASTER EJECTING UPPER LOW
EASTWARD. WILL STAY WITH VERY LOW POPS FOR NOW...AND YES IT WILL
CONTINUE TO BE BREEZY DURING THE AFTERNOONS.
&&
.AVIATION...
VFR CONDITIONS SHOULD PREVAIL AT THE EASTERN UTAH AND WESTERN
COLORADO TERMINAL SITES OVER THE NEXT 24 HOURS WITH ONLY HIGH LEVEL
CLOUDS EXPECTED TO STREAM OVERHEAD. WINDS WILL BE INCREASING OVER
THE REGION ON WEDNESDAY AND ESPECIALLY THURSDAY AS THE NEXT LARGE
SYSTEM MOVES INTO THE WESTERN STATES AND TIGHTENS PRESSURE GRADIENTS
OVER THE EASTERN GREAT BASIN AND ROCKIES. THIS WOULD LIKELY LEAD TO
INCREASED TURBULENCE OVER THE MOUNTAINS AND POSSIBLE A REDUCTION IN
VSBYS DUE TO BLOWING DUST IF WINDS GUSTS ARE A STRONG AS ANTICIPATED
ON THURSDAY AFTERNOON.
&&
.HYDROLOGY...
RIVERS AND STREAMS WILL CONTINUE RUNNING HIGH AND FAST AS THE WARMING
TREND THIS WEEK AGAIN ACCELERATES SNOWMELT IN THE HIGH COUNTRY. A
BRIEF COOL-DOWN ABOUT FRIDAY SHOULD TEMPER THE RATE OF SNOWMELT
TO SOME EXTENT...BUT ONLY BRIEFLY.
ISSUED AN AREAL FLOOD ADVISORY THROUGH SATURDAY MORNING FOR ROUTT
COUNTY AS FORECAST RIVER LEVELS EXCEED ACTION STAGE/BANKFULL AT
SOME POINTS ON THE ELK AND YAMPA RIVERS...AND ELKHEAD CREEK.
FORECASTS POINT TOWARD THE ELK RIVER NEAR COUNTY RD 42 REACHING FLOOD
STAGE BY FRIDAY...SO WILL KEEP AN EYE ON THAT POINT.
ELSEWHERE...AN AREAL FLOOD ADVISORY CONTINUES FOR MOFFAT COUNTY...AND
FLOOD ADVISORIES REMAIN IN EFFECT FOR THE GREEN RIVER NEAR JENSEN AND
THE COLORADO RIVER NEAR THE CO-UT STATE LINE DUE TO HIGH RIVER FLOWS
FROM SNOWMELT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO... WIND ADVISORY NOON THURSDAY UNTIL 9 PM MDT FOR ZONES
001-002-006>008-011-014-020>023.
UT...WIND ADVISORY NOON THURSDAY UNTIL 9 PM MDT FOR ZONES
022-024-027>029.
&&
SHORT TERM.....MC
LONG TERM......MC
AVIATION.......DP
HYDROLOGY......JADHazardous weather outlook, May 31, 4:45 AM MST, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE MAY 31 2011
COZ001>014-017>023-UTZ022>025-027>029-011145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE MAY 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
MANY RIVERS AND STREAMS WILL CONTINUE TO RUN HIGH IN SPITE OF COOLER
TEMPERATURES YESTERDAY. SNOW MELT WILL AGAIN INCREASE THIS AFTERNOON
AS A WARMING TREND BEGINS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
WINDY AND WARM CONDITIONS ARE EXPECTED FOR MUCH OF THE WEEK...
WHICH WILL KEEP SNOW MELTING OVER THE HIGHER MOUNTAINS. THIS WILL
BRING A STEADY RISE TO AREA RIVERS...CREEKS AND STREAMS. THE NEXT
CHANCE FOR RAIN WILL ARRIVE LATE IN THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
JDC
Flood, Mesa
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Mesa County, 1.07 mi N of De Beque to 0.59 mi WNW of Collbran
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $125,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.346, -108.219
Many area waterways in Western Colorado, including the Colorado River, were running at or near bank full conditions to begin June as runoff was enhanced by warming temperatures over a record snow pack. Flood advisories for the Colorado River were in place all of June across Mesa County from near De Beque to the Utah state line. Flood warnings were first issued near Cameo on June 5th, and except for a brief lowering below the flood stagt from the 19th to the 23rd, the warning stayed in place through the end of the month. Minor flooding and bank erosion were experienced from De Beque to the confluence with the Gunnison River in Grand Junction. Some city recreational trails along the river washed away. Within River Bend State Park near Palisade a service road eroded away and part of the disk golf course was washed away. In some areas up to 20 feet of bank was lost to the river and a few homes in Grand Junction and Palisade reported water in the basement from the high water table.
The Colorado River, from the confluence with the Gunnison River in Grand Junction to the Utah State line was in flood stage from June 7th to June 11th, peaking on the 8th. In numerous places the river flooded low lying areas and approached Interstate 70. The water came within a few inches of closing the I-70 bridge near Skippers Island. A few sections of the river between Fruita and Loma lost between 20 to 30 feet of bank and some utilities were washed out. Multiple agencies and businesses worked to mitigate the flooding problems.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Massachusetts, June 1, 20113 deaths · 200 injured · $228 million · EF3 · 39 events
- Flooding in Nebraska, June 1 to 30, 20112 deaths · $4.3 million · 11 events
- Drought in Texas, June 1 to 30, 2011$1.3 billion · 24 events
- Tornado and Flash Flood in Kansas, June 1 to 4, 2011$15 million · EF0 · 38 events
- Wildfire in Arizona, June 1 to 30, 2011$58 million · 1 event
- Rip Current in American Samoa, June 1 to 10, 20111 death · 1 injured · 1 event
- Tornado and Flood in Nebraska, June 1, 2011$4.5 million · EF0 · 26 events
- Drought in Texas, June 1 to 30, 2011$8.4 million · 10 events
- Drought in Texas, June 1 to 30, 2011$853,000 · 31 events
- Tornadoes and Flash Flooding in Kansas, June 1 to 3, 2011$521,000 · EF0 · 36 events
- Wildfire in Arizona, June 1 to 25, 20111 injured · $1.0 million · 1 event
- Flood in Washington, June 1 to 18, 2011$1.2 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358075.